Alert archive / Louisiana / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 87, NWS Shreveport, LA

April 4, 1997Claiborne Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 4, 1997, 5:10 PM CST for Claiborne Parish, Louisiana. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 4, 1997, 5:10 PM CST (23:10 UTC)
Expired
Apr 4, 1997, 6:00 PM CST
In force
50 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Claiborne Parish, LA

The radar

The Shreveport radar (KSHV), 89 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 4, 5:30 PM CSTThunderstorm Wind 60Haynesville, LASeveral trees reported down across Parish Road 521.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 4:00 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1997-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1997-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
533 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 042310 RRA
SVRSHV
LAC027-050000-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
510 PM CST FRI APR 4 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  600 PM CST
FOR THE FOLLOWING AREA...
 
IN NORTHWEST LOUISIANA
 
   ...NORTHERN CLAIBORNE PARISH
 
AT 505 PM...DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM IN WESTERN
CLAIBORNE PARISH MOVING NORTH NORTHEAST AT 40 MPH. THIS THUNDERSTORM
LIKELY CONTAINS WINDS UP TO 70 MPH AND WILL MOVE OVER HAYNESVILLE AT 520
PM.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND SOMETIMES DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.
 
3

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 2:30 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Apr 4, 2:30 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
230 PM CST FRI APR 4 1997

NOT MUCH TIME THIS AFTERNOON WITH ACTIVITY STARTING TO POP ACROSS W
HALF OF CWA. COORD WITH NEW AND THE POSSIBILITY OF PRE-FRONTAL
HEAVY RAINFALL TONIGHT AND HEAVY RAINFALL IN ASSOCIATION WITH SQUALL
LINE DURING THE EARLY MORNING HOURS SAT...WILL ISSUE FLASH FLOOD WATCH
FOR NW HALF OF LA WEST OF A LINE FROM JUNCTION CITY TO CYPRESS LA.
HAVE DECIDED NOT TO INCLUDE NORTHEAST LOUISIANA IN FFA DUE TO EXPECTED
ACCELERATION OF THE LINE AS IT MOVES FURTHER EAST. WOULD LIKE TO SEE
AT LEAST CHANCE POPS ACROSS NW HALF OF LA FOR SECOND PERIOD AND
WORD IT MAINLY TOWARDS MORNING BECAUSE OF UNCERTAINITY OF SQUALL
LINE PLACEMENT. MOS NUMBERS LOOK GOOD...MY NUMBERS TO FOLLOW...

SHV 64/76/53/72  +510     MLU 65/73/52/72  +630

13

In the hours before

Local storm report, Apr 4, 4:55 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
500 PM CST FRI APR 4 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

345 PM     6 N CARTHAGE              TX   WIND DAMAGE
04/04/97   PANOLA                         TREES DOWN ACROSS HWY 59.

420 PM     SHREVEPORT                LA   WIND DAMAGE
04/04/97   CADDO                          TREES DOWN ACROSS E70TH AND
                                          GILBERT.

410 PM     2 SW SPRING RIDGE         LA   WIND DAMAGE
04/04/97   CADDO                          NUMEROUS REPORTS OF TREES AND
                                          POWERLINES DOWN ALONG WITH
B                                          DAMAGE TO TWO MOBILE HOMES
                                          ACROSS KEATCHIE-MARSHALL RD.
13
Local storm report, Apr 4, 5:00 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
500 PM CST FRI APR 4 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

345 PM     6 N CARTHAGE              TX   WIND DAMAGE
04/04/97   PANOLA                         TREES DOWN ACROSS HWY 59.

420 PM     SHREVEPORT                LA   WIND DAMAGE
04/04/97   CADDO                          TREES DOWN ACROSS E70TH AND
                                          GILBERT.

410 PM     2 SW SPRING RIDGE         LA   WIND DAMAGE
04/04/97   CADDO                          NUMEROUS REPORTS OF TREES AND
                                          POWERLINES DOWN ALONG WITH
                                          DAMAGE TO TWO MOBILE HOMES
                                          ACROSS KEATCHIE-MARSHALL RD.
13
Local storm report, Apr 4, 5:04 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
505 PM CST FRI APR 4 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

320 PM     JONESBORO                 LA   FUNNEL CLOUD
04/04/97   JACKSON                        REPORTED ACROSS THE JONESBORO/
                                          HODGE AREA OVER THE STONE
                                          CONTAINER PLANT.

445 PM     SHREVEPORT                LA   FLOODING
04/04/97   CADDO                          NUMEROUS REPORTS OF FLOODING
                                          IN THE CITY. SOME STREETS
                                          CLOSED DvUE TO HIGH WATER.
                                          CARS STALLED.

13
Local storm report, Apr 4, 5:05 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
505 PM CST FRI APR 4 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

320 PM     JONESBORO                 LA   FUNNEL CLOUD
04/04/97   JACKSON                        REPORTED ACROSS THE JONESBORO/
                                          HODGE AREA OVER THE STONE
                                          CONTAINER PLANT.

445 PM     SHREVEPORT                LA   FLOODING
04/04/97   CADDO                          NUMEROUS REPORTS OF FLOODING
                                          IN THE CITY. SOME STREETS
                                          CLOSED DUE TO HIGH WATER.
                                          CARS STALLED.

13
Local storm report, Apr 4, 5:07 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
510 PM CST FRI APR 4 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

435 PM     BOSSIER CITY              LA   FLOODING
04/04/97   BOSSIER                        NUMEROUS REPORTS OF FLOODING
                                          ACROSS THE CITY WITH SOME
                                          ROADWAYS CLOSED DUE TO HIGH
                                          WATER.

450 PM     SHREVEPORT                LA   HEAVY RAINFALL
04/04/97   CADDO                          3.25 INCHES OF RAIN RECORDED
                                          IN AN HOUR AND A HALF BY
                                          COOP OBSERVER.

13
Local storm report, Apr 4, 5:10 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
510 PM CST FRI APR 4 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

435 PM     BOSSIER CITY              LA   FLOODING
04/04/97   BOSSIER                        NUMEROUS REPORTS OF FLOODING
                                          ACROSS THE CITY WITH SOME
                                          ROADWAYS CLOSED DUE TO HIGH
                                          WATER.

450 PM     SHREVEPORT                LA   HEAVY RAINFALL
04/04/97   CADDO                          3.25 INCHES OF RAIN RECORDED
                                          IN AN HOUR AND A HALF BY
                                          COOP OBSERVER.

13

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 3:55 PM CSTSevere Thunderstorm WarningSHVDe Soto50 min
Apr 4, 4:11 PM CSTSevere Thunderstorm WarningSHVBossier, Caddo49 min
Apr 4, 4:23 PM CSTFlash Flood WarningSHVBossier, Caddo3 hr
Apr 4, 4:48 PM CSTSevere Thunderstorm WarningSHVWebster27 min
Apr 4, 4:52 PM CSTTornado WarningSHVWebster38 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.